Case history: A 39 year old lady was referred to endocrinology with hirsutism. In the clinic, the pattern of hair growth was confirmed as androgenic, she had cliteromegaly and family members had commented on her voice deepening. She underwent menarche at 13 years old, has menorrhagia and has had hirsutism her entire adult life that had recently worsened. Her biochemistry confirmed hyperandrogenism with non-suppressed LH/FSH. At her second appointment after serious pathology had been excluded she disclosed exogenous testosterone use. After cessation of her supplements her testosterone normalised but her hirsutism persisted and she was commenced on finasteride. This was well tolerated for 18 months with good improvement in symptoms. However, she began to develop loss of skin pigmentation over her entire body. Her mother was Afro-Caribbean and her father was Caucasian and pre-finasteride had dark skin which had clearly lightened considerably causing gross anxiety to the patient. The loss of pigmentation persisted despite sun-bed use and was confirmed by clinicians more familiar with the patient and by using the patients own photographs. At the time of case submission she has stopped finasteride with the hope that the changes are reversible.Investigations Initial testsTestosterone 38.2 nmol/l (NR:0.3-1.7) confirmed on mass spectrometry and minimal suppression after dexamethasone LH/FSH 5.7/9.2iu DHEAS 6.7umol/l (NR:0.7-11.5) CT: no adrenal or ovarian lesionsAfter cessation of exogenous testosteroneTestosterone 0.8 nmol/l
Results and treatment: Testosterone normalised with cessation of exogenous supplements and her hirsutism has significantly improved on finasteride. We have now withdrawn the treatment due to the profound skin changes. We are asking dermatology for a review with regards a skin biopsy assess melanocyte activity. We are also in conversation with laboratories who have experience in melanogenesis as there have been laboratory reports of the phenomenon in vitro but only vitiligo reported in male subjects previously.
Conclusions and points for discussion: 1. If the biochemistry and clinical picture indicate likely exogenous use, this should be fully explored with the patient without prejudice whilst serious underlying pathology is excluded2. Finasteride (a 5-alpha-reductase inhibitor) has been observed in the laboratory to significantly decrease tyrosinase activity which is the rate-limiting enzyme of melanogenesis. This suggests an explanatory mechanism for the phenomenon observed in our patient3. This may be a side-effect to council patients on before commencement of treatment